Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 168, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 14, 2008, 5:00 PM CDT for Christian County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 5:00 PM CDT (22:00 UTC)
- Expired
- Aug 14, 2008, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Christian County, MO
The radar
The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:19 PM CDT | HEAVY RAIN 1.1 | Ozark, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 142200
FFWSGF
MOC043-150400-
/O.NEW.KSGF.FF.W.0168.080814T2200Z-080815T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 1100 PM CDT.
* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. RADAR HAS ESTIMATED OVER THREE INCHES OF RAINFALL
HAS FALLEN SOUTH OF HIGHLANDVILLE SINCE 4 PM CDT. ADDITIONAL
HEAVY RAINFALL WILL CONTINUE TO FALL ACROSS THESE AREAS...ADDING
TO THE FLOOD POTENTIAL.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3682 9334 3709 9334 3708 9290 3682 9291
3682 9292
$$
WISE1 follow-up statement
000
WGUS73 KSGF 150351
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT THU AUG 14 2008
MOC043-150401-
/O.EXP.KSGF.FF.W.0168.000000T0000Z-080815T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-
1051 PM CDT THU AUG 14 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM CDT FOR CHRISTIAN
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3682 9334 3709 9334 3708 9290 3682 9291
3682 9292
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:15 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 14, 2:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT THU AUG 14 2008 .DISCUSSION... PRECIPITATION OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI WAS OCCURRING IN RESPONSE TO AN UPPER LEVEL SHORTWAVE THAT EXISTED OVER NORTHEAST KANSAS. 310K ISENTROPIC SURFACE INDICATED 15 TO 20 KNOT PARCEL FLOW OVER A MESO-SCALE BAND OF BAROCLINICITY ACROSS EASTERN KANSAS. THE EVOLUTION AND MOVEMENT OF THIS AREA OF PRECIPITATION WAS THE INITIAL FORECAST CHALLENGE. OTHER CHALLENGES EXTENDED INTO FRIDAY AND FRIDAY NIGHTS PERIOD...AS ADDITIONAL SHOWER AND THUNDERSTORM CHANCES WERE WARRANTED. SHORT TERM (TONIGHT - FRIDAY NIGHT)... IM GOING TO MAKE A LAST MINUTE CALL ON TONIGHTS PRECIPITATION CHANCES. WILL WAIT AND SEE HOW THE ONGOING CONVECTIVE CLUSTER IN NORTHERN MISSOURI IS TRENDING ON RADAR. ULTIMATELY NOT A SINGLE COMPUTER MODEL HAS A SNIFF ABOUT WHATS GOING ON RIGHT NOW...LET ALONE IN THE FUTURE. BASED ON RADAR AND MOISTURE CHANNEL IMAGERY TRENDS...PRECIPITATION CHANCES WILL NEED TO BE INCREASED FOR TONIGHTS PERIOD. ALSO HAVE SOME CONCERNS REGARDING INSTABILITY TRENDS OVER EASTERN KANSAS/WESTERN MISSOURI. RUC MIXED LAYER CAPE INDICATES VALUES OF AROUND 1500 J/KG WITH NO CAP. FORCING FROM THE NE KANSAS UPPER LOW INTERACTING WITH THIS CAPE COULD YIELD ANOTHER CONVECTIVE CLUSTER THATS NOT INDICATED BY THE MODELS. FRIDAYS PRECIP CHANCES ARE TOTALLY DEPENDENT UPON HOW TONIGHTS CONVECTION EVOLVES. THEREFORE HAVE LEFT CHANCE TO LIKELY POPS IN FOR FRIDAYS DAY PERIOD. RAIN CHANCES WILL END FRIDAY NIGHT AS A MUCH DRIER AND MORE STABLE AIRMASS SPREADS IN FROM THE UPPER MIDWEST. HAVE DECREASED FRIDAY NIGHTS RAIN CHANCES. LONG TERM (SATURDAY - WEDNESDAY)... MADE SOME SERIOUS ADJUSTMENTS WITH SATURDAY - TUESDAYS POPS. THE MAIN SYNOPTIC UPPER LOW IS TRACKING SOUTHWARD ACROSS THE NORTHERN PLAINS...AND WILL LIKELY STALL OUT OVER THE HIGH PLAINS OF COLORADO/KANSAS. THIS POSITIONING WILL BE TOO FAR WEST FOR HIGH PRECIPITATION CHANCES IN MISSOURI. AS A MATTER OF FACT...I DECIDED TO COMPLETELY TAKE OUT POPS FOR THESE PERIODS...AS THE ENTIRE WEEKEND SHOULD BE DRY FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. AS THE UPPER LOW WEAKENS HEADING INTO EARLY TO MID NEXT WEEK...THE SHEAR AXIS IS PROGGED TO REMAIN WEST OF THE CWA. THIS WOULD ALLOW TROPICAL AIR TO SPREAD BACK IN A RETURN OF RAIN CHANCES IN THE FORECAST WILL BE NEEDED BY TUESDAY NIGHT OR WEDNESDAY OR NEXT WEEK. REGARDING TEMPERATURES...CLOUD COVER ALONG WITH THE CHANGE IN AIRMASS WILL LIMIT READINGS FROM WARMING OUT OF THE LOW TO MID 80S FOR BOTH SATURDAY AND SUNDAY. WARMER TEMPERATURES WILL BE ON TAP FOR NEXT WEEK AS THE GULF AIRMASS FILTERS IN. CRAMER && .AVIATION... FOR THE 18Z TAFS...UPPER LEVEL LOW WILL MOVE SOUTH DURING THE NEXT 24 HOURS WHICH WILL IMPACT THE AVIATION WEATHER OVERNIGHT. CURRENT MODELS ARE NOT HANDLING THE PRECIPITATION WELL...HOWEVER...THE REGION WILL SEE SOME RAINFALL THROUGH FRIDAY AFTERNOON. CURRENT THOUGHTS ARE THAT SHOWERS AND A FEW THUNDERSTORMS WILL BEGIN TO IMPACT THE TAF SITES AROUND 00Z AND CONTINUE THROUGH THE TAF PERIOD. OVERALL CONDITIONS SHOULD REMAIN VFR EXCEPT IN THE NEAR VICINITY OF ANY CONVECTIVE CELLS. WILL NEED TO KEEP AN EYE ON THE TRACK OF THE LOW OVER THE PLAINS. IF IT MOVES FARTHER EAST INSTEAD OF PASSING SOUTHWEST OF THE OZARKS...AS INDICATED BY THE MODELS...THEN TERMINAL CONDITIONS COULD DETERIORATE. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 14, 12:56 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1256 PM CDT THU AUG 14 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1256 PM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. OTHER THAN CLOUD TO GROUND LIGHTNING STRIKES...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL LIKELY BE ONGOING FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY FRIDAY. NO SEVERE STORMS ARE EXPECTED. IT IS BECOMING MORE LIKELY THAT MOST LOCATIONS WILL REMAIN DRY THROUGH TH WEEKEND AND INTO EARLY NEXT WEEK. A HIGHER FREQUENCY OF THUNDERSTORMS WILL OCCUR BY THE MIDDLE OF NEXT WEEK AS A MOIST GULF AIRMASS RETURNS TO THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Aug 14, 4:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 S HIGHLANDVILLE 36.92N 93.28W
08/14/2008 E0.75 INCH CHRISTIAN MO PUBLIC
&&
LINDENBERGSpecial weather statement, Aug 14, 4:20 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT THU AUG 14 2008 MOZ082-092-142215- WRIGHT MO-TEXAS MO- 420 PM CDT THU AUG 14 2008 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL TEXAS AND EAST CENTRAL WRIGHT COUNTIES UNTIL 515 PM CDT... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF MOUNTAIN GROVE...MOVING EAST AT 17 MPH. PENNY SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM. WISE
Local storm report, Aug 14, 4:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 N DAWSON 37.29N 92.31W
08/14/2008 E1.00 INCH WRIGHT MO AMATEUR RADIO
&&
LINDENBERGSpecial weather statement, Aug 14, 4:37 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 437 PM CDT THU AUG 14 2008 MOZ091-142230- WEBSTER MO- 437 PM CDT THU AUG 14 2008 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL WEBSTER COUNTY UNTIL 530 PM CDT... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARSHFIELD...MOVING EAST AT 12 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. WISE
Special weather statement, Aug 14, 4:49 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 449 PM CDT THU AUG 14 2008 MOZ095-142215- CHRISTIAN MO- 449 PM CDT THU AUG 14 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTH CENTRAL CHRISTIAN COUNTY UNTIL 515 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HIGHLANDVILLE...MOVING SOUTHEAST AT 5 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. WISE
Local storm report, Aug 14, 4:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 1 S HIGHLANDVILLE 36.92N 93.28W
08/14/2008 E0.88 INCH CHRISTIAN MO PUBLIC
&&
LINDENBERGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:02 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 58 min |
| Aug 14, 3:18 PM CDT | Areal Flood Advisory | SGF | Greene, Webster | 6 hr |
| Aug 14, 4:44 PM CDT | Areal Flood Advisory | SGF | Christian | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.